MAUDE Adverse Event Report: PENUMBRA, INC. PX SLIM DELIVERY MICROCATHETER; DQY

PENUMBRA, INC. PX SLIM DELIVERY MICROCATHETER; DQY
Catalog Number PXSLIM045
Medical Device Problem Codes Physical Resistance (2578); Difficult to Advance (2920)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 09/11/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the px slim delivery microcatheter (px slim) was kinked approximately 3.0, 50.0, and 73.0 cm from the proximal hub.There was a penumbra pusher assembly returned inside the px slim that protruded distal to the px slim distal tip but was not visible in the proximal hub.The pusher assembly was visible starting approximately 42.0 cm from the hub.During functional analysis, the pusher assembly was removed from the px slim revealing a fracture on its proximal end.A demonstration coil was advanced through the length of the px slim and out the distal tip without issue.However, the px slim was unable to be advanced pass the proximal ovalization in the non-penumbra catheter.Conclusions: evaluation of the returned devices revealed kinks in the non-penumbra catheter.These kinks likely caused the px slim¿s inability to advance farther than approximately 50.0 cm into the non-penumbra catheter.Evaluation of the returned devices also revealed a fractured pusher assembly inside the px slim.The pusher assembly was advanced out the distal tip of the px slim.It was observed that the pusher assembly and px slim were kinked in parallel.These damages suggest that the kinks happened while the pusher was inside the px slim and, based on the severity and location of the kinks, likely occurred after the procedure.Penumbra cannot confirm the reported issue of difficulty advancing as a pusher assembly was returned fully advanced through the catheter.The root cause of the damages on the px slim could not be determined.Further evaluation revealed that the pusher assembly was protruding distally from the px slim but was fractured within the px slim approximately 40.0 cm from the hub.There was no information reported in the complaint regarding this damage.Therefore, the root cause could not be determined.The penumbra coil 400's (pc400's) cited in the complaint were not returned for evaluation.Penumbra catheters and coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report numbers: 3005168196-2017-01738, 3005168196-2017-01739.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the right internal thoracic artery using penumbra coil 400''s (pc400s) and a px slim delivery microcatheter (px slim).During the procedure, the physician advanced a non-penumbra angiographic catheter towards the target vessel and then attempted to advance the px slim through the catheter; however, resistance was encountered and after advancing the px slim approximately fifty centimeters into the catheter, the physician was unable to advance the px slim any further.The physician then switched to another non-penumbra angiographic catheter and successfully advanced the same px slim through the catheter.Next, the physician deployed and detached nine pc400s into the target vessel using the px slim.While attempting to advance a new pc400 through the px slim, the physician experienced resistance and was unable to advance the coil.Therefore, the physician removed the pc400 and attempted to advance a new pc400 through the px slim; however, resistance was encountered again and the new pc400 would not advance at all.Therefore, the pc400 and px slim were both removed and the procedure was completed using two additional pc400s and a new px slim.There was no report of an adverse effect to the patient.

Brand Name
PX SLIM DELIVERY MICROCATHETER
Common Device Name
DQY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key6943274
Report Number3005168196-2017-01737
Device Sequence Number124409
Product Code DQY
UDI-Device Identifier00814548016412
UDI-Public00814548016412
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K100826
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 09/13/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date03/31/2019
Device Catalogue NumberPXSLIM045
Device Lot NumberF68755
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/29/2017
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/13/2017
Initial Report FDA Received Date10/11/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age2 YR
Patient Weight11